Maine, 2008

Damaging Winds in Maine, July 24, 2008

July 24, 2008 · NWS GYX · 18 events in 5 counties and zones

On July 24th a closed 500 mb low was digging over NY/PA and waves of surface low pressure were riding north along the associated surface front to the west of the forecast area. A strong 50kt low level jet was also riding northward ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

On July 24th a closed 500 mb low was digging over NY/PA and waves of surface low pressure were riding north along the associated surface front to the west of the forecast area. A strong 50kt low level jet was also riding northward ahead of the front. This resulted in extremely high helicity values across southern and western Maine. A surface dew point boundary was in place across south central New Hampshire through northwest Maine with readings in the lower 70s to the east of this boundary and in the mid 60s to the west. Sunshine began breaking out to the east of this boundary by mid morning and convection began developing by early afternoon. Storms grew rapidly and quickly began rotating. Storm damage was exclusively related to damaging winds with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 24, 10:05 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 24, 10:05 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1105 AM EDT THU JUL 24 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL REMAIN WEST OF THE AREA THROUGH
FRIDAY. WAVES ROTATING AROUND THIS SYSTEM WILL PROVIDE AREAS OF
HEAVY RAIN AND THUNDERSTORMS THROUGH TONIGHT...WITH RAINFALL
AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE. A COLD FRONT WILL CROSS
THE REGION EARLY FRIDAY...WITH DRIER AIR BRIEFLY BUILDING IN
BEHIND THE FRONT. FOR THE WEEKEND...LOW PRESSURE WILL PASS TO THE
NORTH...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS LATE
SATURDAY INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO ROLL NORTHWARD
ACROSS REGION THIS MORNING. BOTH RADAR TRENDS AND WATER VAPOR
IMAGERY TRYING TO SHOW SOME DRY SLOTTING FOR THE AREA LATER THIS
AFTERNOON AND EVENING. 12Z NAM IS ALSO INDICATING THIS. ALTHOUGH I
AM NOT QUITE READY TO BITE ON THIS YET...THIS TREND CERTAINLY
BEARS WATCHING. IF OTHER 12Z MODELS SUPPORT THIS AS WELL...THEN I
PLAN TO UPDATE AGAIN AND DROP POPS IN THE 21Z TO 03Z TIME FRAME.
ALSO...WE WILL BE RELEASING A SPECIAL BALLOON AT 1630Z FOR A 17Z
SOUNDING. LOW LEVEL WINDS ARE EXPECTED TO INCREASE AS THE DAY
PROGRESSES AND WE WANT TO SEE HOW THE ENVIRONMENT IS CHANGING.
BEST CHANCES FOR SEVERE THUNDERSTORMS TODAY WILL BE ASSOCIATED
WITH STRONG LOW LEVEL WINDS. HAVE UPDATED FORECAST PACKAGE TO
INCREASE POPS FOR THIS MORNING AND EARLY AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
BOTH NAM AND GFS SHOW A WAVE
DEVELOPING ALONG THE BOUNDARY TONIGHT WITH QUITE A BIT OF RAIN
ACROSS MOST OF WESTERN MAINE OVERNIGHT. WHILE MODEL QPFS MAY BE A
BIT OVERDONE...THERE STILL SHOULD BE SIGNIFICANT RAINFALL AMOUNTS
WITH THIS WAVE GIVEN THE MOISTURE AVAILABLE TO THIS SYSTEM.
THEREFORE..HAVE ISSUED A FLOOD WATCH FOR INTERIOR SECTIONS OF
WESTERN MAINE. THE FLOOD WATCH ALSO CONTINUES FOR MOST OF NEW
HAMPSHIRE. HEAVY RAIN SHOULD BE ENDING FROM WEST TO EAST OVERNIGHT
AS THE FRONTAL BOUNDARY MOVES EAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE UNSETTLED PATTERN WILL CONTINUE FOR THE FORESEEABLE FUTURE.
THE MEAN TROUGH WILL REMAIN OVER THE NE FOR THE NEXT WEEK TO 10
DAYS WITH SEVERAL CHANCES AT SHOWERS AND THUNDERSTORMS. ON FRIDAY
THIS CURRENT SYSTEM MOVES EAST OF THE FORECAST AREA BY AFTERNOON.
USED A BLEND OF THE MAV AND MET FOR HIGH TEMPS. FRIDAY NIGHT WILL
FEEL MORE COMFORTABLE AS DEW PTS WILL BE DOWN IN THE LOW TO MIDS
50S. SATURDAY WILL BE A WARM TO HOT DAY. I USED A BLEND OF THE MAV
AN MET FOR HIGHS. DON/T THINK IT WILL BE AS WARM AS THE MAV/S. DEW
PTS WILL BE RISING SAT. A COLD FRONT WILL BE APPROACHING THE AREA
LATE SAT. SHOWERS AND THUNDERSTORMS WILL FORM LATER SAT AND
CONTINUE THROUGH A GOOD PORTION OF SUNDAY AS THE FRONT WILL BE
AGONIZINGLY SLOW TO MOVE THROUGH...NOT CLEARING THE COAST UNTIL
EARLY MONDAY MORNING. THERE COULD BE ANOTHER ROUND OF HEAVY RAIN
WITH THIS SYSTEM. A SECONDARY FRONT WILL MOVE THROUGH MON NIGHT.
SHOWERS AND A SMALL CHC OF THUNDER TUE AFTN MAINLY IN THE MTNS
THEN HOPEFULLY WE WILL SEE A DECENT WED. GFS HAS A POTENT SYSTEM
AFFECTING US THURSDAY. HOWEVER ECMWF KEEPS THIS LOW SOUTH OF THE AREA.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
SHORT TERM...IFR TO MVFR CONDITIONS EXPECTED TODAY AND TONIGHT IN
SHOWERS...THUNDERSTORMS...AND FOG.

LONG TERM...EXPECT VFR CONDITIONS BY NOON ON FRI THROUGH SAT AFTN
THEN MVFR AND POSSIBLY IFR IN SHOWERS AND THUNDERSTORMS LATE SAT
AFTN AND SAT NIGHT AND SUN. EXPECT VFR AGAIN SUN NIGHT.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS WILL BE INCREASING TODAY AND TONIGHT
AS A FRONTAL BOUNDARY APPROACHES AND BEGINS TO CROSS THE WATERS.

LONG TERM...WINDS MAY APPROACH SMALL CRAFT LATE SAT AND EARLY
SUNDAY AHEAD OF THE COLD FRONT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY
     EVENING FOR MEZ007>009-012>014-018>021.
NH...FLOOD WATCH THROUGH FRIDAY MORNING FOR NHZ001>009.
     FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY
     MORNING FOR NHZ010-013.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT FRIDAY FOR ANZ150>154.

&&

NEAR TERM...POHL
Hazardous weather outlook, Jul 24, 4:37 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
537 AM EDT THU JUL 24 2008

NHZ001>009-250945-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
537 AM EDT THU JUL 24 2008

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE DAY TODAY. SOME
THUNDERSTORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS. RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE AND THIS MAY CAUSE FLOODING
ON RIVERS AND STREAMS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-250945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
537 AM EDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH FRIDAY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ007>009-012>014-018>021-250945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
537 AM EDT THU JUL 24 2008

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE DAY TODAY. SOME
THUNDERSTORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS. RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE AND THIS MAY CAUSE FLOODING
ON RIVERS AND STREAMS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ022>028-NHZ010-013-014-250945-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
537 AM EDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE DAY TODAY. SOME
THUNDERSTORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 24, 8:10 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
910 AM EDT THU JUL 24 2008

MEZ019>021-024-025-241400-
ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR
CUMBERLAND-KENNEBEC-SAGADAHOC-
910 AM EDT THU JUL 24 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...SAGADAHOC COUNTY AND CUMBERLAND COUNTY THROUGH 1000 AM
EDT...

AT 910 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NORTH YARMOUTH...OR ABOUT 11 MILES
EAST OF NORTH WINDHAM...MOVING NORTH AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOLFES NECK WOODS STATE
PARK...YARMOUTH...NORTH YARMOUTH...GRAY...FREEPORT...BRADBURY
MOUNTAIN STATE PARK...POWNAL...NEW GLOUCESTER...DURHAM AND LISBON
FALLS THROUGH 1000 AM EDT.

VERY HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS
AND LOW-LYING AREAS.

POHL
Special weather statement, Jul 24, 8:12 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
912 AM EDT THU JUL 24 2008

MEZ018-023-NHZ010-013-014-241400-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-INTERIOR
YORK-STRAFFORD-
912 AM EDT THU JUL 24 2008

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND ROCKINGHAM COUNTY THROUGH 1000 AM EDT...

AT 912 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NEWTON...OR ABOUT 9 MILES WEST OF
NEWBURYPORT...MOVING NORTH AT 40 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND EAST HAMPSTEAD...SOUTH HAMPTON...
PLAISTOW...NEWTON...DANVILLE...KINGSTON STATE PARK...KINGSTON...
KENSINGTON...BRENTWOOD AND EAST KINGSTON THROUGH 1000 AM EDT.

VERY HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS
AND LOW-LYING AREAS.

POHL
Special weather statement, Jul 24, 8:59 AM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
959 AM EDT THU JUL 24 2008

MEZ014-021-241445-
KENNEBEC-SOUTHERN SOMERSET-
959 AM EDT THU JUL 24 2008

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND SOMERSET
COUNTY THROUGH 1045 AM EDT...

AT 959 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF READFIELD...OR
ABOUT 6 MILES WEST OF AUGUSTA...MOVING NORTH AT 45 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SIDNEY...READFIELD...
BELGRADE...VASSALBORO...WATERVILLE...ROME...OAKLAND...SMITHFIELD...
WINSLOW AND FAIRFIELD THROUGH 1045 AM EDT.

VERY HEAVY RAIN...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MC
Special weather statement, Jul 24, 9:14 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1014 AM EDT THU JUL 24 2008

MEZ018-019-241445-
INTERIOR CUMBERLAND-INTERIOR YORK-
1014 AM EDT THU JUL 24 2008

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 1045 AM EDT...

AT 1014 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ALFRED...MOVING NORTH AT 45 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LYMAN...
SPRINGVALE...GOODWINS MILLS...ALFRED...WATERBORO...BAR MILLS...
HOLLIS...LIMERICK...BUXTON AND STANDISH THROUGH 1045 AM EDT.

TORRENTIAL DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MC
Special weather statement, Jul 24, 10:26 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1126 AM EDT THU JUL 24 2008

NHZ008>010-013-241615-
BELKNAP-INTERIOR ROCKINGHAM-MERRIMACK-STRAFFORD-
1126 AM EDT THU JUL 24 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY AND ROCKINGHAM COUNTY THROUGH 1215 PM
EDT...

AT 1126 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 11
MILES WEST OF NORTHWOOD TO 3 MILES EAST OF SALEM...MOVING NORTH AT
45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
EAST HAMPSTEAD...BEAR BROOK STATE PARK...SUNCOOK...SOUTH
HOOKSETT...SANDOWN...SALEM...PLAISTOW...PEMBROKE...HOOKSETT AND
HAMPSTEAD THROUGH 1215 PM EDT.

TORRENTIAL DOWNPOURS...PRODUCING UP TO AN INCH OF RAIN IN HALF AN
HOUR...AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MC

The radar

The Portland,ME radar (KGYX), 45 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
July 24, 11:15 AM EST to 11:18 AM EST
Where
York County, Cornish
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.800, -70.800

A severe thunderstorm downed trees and wires in Cornish.

Thunderstorm Wind, York

When
July 24, 12:15 PM EST to 12:18 PM EST
Where
York County, Cornish
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.800, -70.800

A severe thunderstorm downed trees and wires in Cornish.

Thunderstorm Wind, Cumberland

When
July 24, 12:30 PM EST to 12:33 PM EST
Where
Cumberland County, 1.21 mi NW of Sandy Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.030, -70.740

A severe thunderstorm downed numerous trees near Woods Pond with several falling on houses.

Thunderstorm Wind, Cumberland

When
July 24, 12:35 PM EST to 12:39 PM EST
Where
Cumberland County, 0.5 mi W of Bridgton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.050, -70.710

A severe thunderstorm downed trees on a home in Bridgton.

Thunderstorm Wind, York

When
July 24, 12:43 PM EST to 12:46 PM EST
Where
York County, 0.69 mi N of York Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.140, -70.650

A severe thunderstorm downed large limbs on Route 1A and Woodbridge Road.

Thunderstorm Wind, Cumberland

When
July 24, 12:45 PM EST to 12:48 PM EST
Where
Cumberland County, 0.5 mi W of Bridgton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.050, -70.710

A severe thunderstorm downed trees in Bridgton.

Thunderstorm Wind, Oxford

When
July 24, 12:55 PM EST to 12:58 PM EST
Where
Oxford County, 1.21 mi SW of Norway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.210, -70.550

A severe thunderstorm downed trees in Norway.

Thunderstorm Wind, Oxford

When
July 24, 1:00 PM EST to 1:04 PM EST
Where
Oxford County, West Paris
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.320, -70.570

A severe thunderstorm downed trees on wires in West Paris.

Thunderstorm Wind, York

When
July 24, 1:00 PM EST to 1:04 PM EST
Where
York County, 1.22 mi NE of West Buxton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.680, -70.580

A severe thunderstorm downed limbs on River Road, Parker Farm Road, and Old Standish Road..

Thunderstorm Wind, Oxford

When
July 24, 1:05 PM EST to 1:08 PM EST
Where
Oxford County, Greenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.320, -70.650

A severe thunderstorm downed trees in Greenwood and Woodstock.

Thunderstorm Wind, Androscoggin

When
July 24, 1:30 PM EST to 1:32 PM EST
Where
Androscoggin County, 0.85 mi SW of Mechanic Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.110, -70.390

A severe thunderstorm downed tree limbs in Mechanic Falls.

Thunderstorm Wind, Androscoggin

When
July 24, 1:50 PM EST to 1:52 PM EST
Where
Androscoggin County, 0.85 mi NW of Turner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.260, -70.260

A severe thunderstorm downed tree limbs in Turner.

Thunderstorm Wind, Oxford

When
July 24, 1:50 PM EST to 1:53 PM EST
Where
Oxford County, 0.85 mi NW of Peru
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.510, -70.410

A severe thunderstorm downed trees in Peru.

Thunderstorm Wind, Franklin

When
July 24, 2:10 PM EST to 2:13 PM EST
Where
Franklin County, 3.13 mi NNW of Berry Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.670, -70.480

A severe thunderstorm downed trees and large limbs at Mount Blue Campground.

Thunderstorm Wind, Franklin

When
July 24, 2:15 PM EST to 2:18 PM EST
Where
Franklin County, 0.69 mi N of Strong
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.810, -70.220

A severe thunderstorm downed trees in Strong.

Thunderstorm Wind, Franklin

When
July 24, 2:30 PM EST to 2:34 PM EST
Where
Franklin County, Jay
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.500, -70.220

A severe thunderstorm downed trees in Jay.

Thunderstorm Wind, Franklin

When
July 24, 2:35 PM EST to 2:38 PM EST
Where
Franklin County, 0.85 mi NW of Wilton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.590, -70.230

A severe thunderstorm downed trees in Wilton.

Thunderstorm Wind, Cumberland

When
July 24, 4:50 PM EST to 4:53 PM EST
Where
Cumberland County, 0.85 mi NW of Sandy Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.030, -70.730

A severe thunderstorm downed trees on Wildwood Road 2 miles southwest of Bridgton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123375, 123378, 123379, 123380, 123381, 123383, 123385, 123387, 123390, 123392, 123395, 123396, 123397, 123399, 123401, 123403, 123404, 123407.